Follow
Share

My brother is of sound mind he is just very confused with meds they are currently giving him. He does not suffer a mental illness yet this nursing home is giving my brother seroquel. He is very heavily sedated. He was able to go to the restroom before, but now they have him in depends. He has recently had 3 heart attacks. This medication is only making him weaker and weaker and is not good if he has had heart problems. I have tried to resolve but I dont seem to get nowwhere.

This question has been closed for answers. Ask a New Question.
Your father should speak with his ordering doctor.
Helpful Answer (0)
Report

He has major health problems. He may need that medication.
Helpful Answer (0)
Report
Midkid58 Jul 12, 2022
He may need it--but it's his call as the patient to decide whether or not to take it. Perhaps he is sick of being sick and is ready to pass. IDK and neither does anyone else, really.

End stage renal failure is miserable. He'd probably feel better on Hospice or with palliative care.
(1)
Report
To answer ur question, if your brother is of sound mind, he can refuse to take medication. Your younger brother holding POA has no say if ur brother is competent.

You younger brother has POA? Then he is the one who should have a Care meeting and go over the meds your brother is on. I too question why these two meds. Seroquel can be used for depression but is a BiPolar med. Gabapentin is for seizures and can be used for pain. In my opinion, a GP, which is the doctor they probably use, should be very knowledgeable about these drugs and side effects.

Your brother is a sick man. 3 heart attacks have probably done a lot of damage, he may have CHF. Losing a toe means diabetes. The operation alone can have lasting effects. How well is the dialysis working? Kidney failure comes with diabetes. There comes a time when dialysis just doen't work anymore. I had a GF die at 63 with diabetes/kidney complication. And a male friend at 70 dpfrom tge same thing. You may just have to except that diabetes has taken over.
Helpful Answer (1)
Report

The kidney failure alone can cause mental confusion and physical illnesses. Dialysis can only do so much to remove toxins. Then they just build up again until the next dialysis.

If you don't have POA, you have zero control over his care. I agree with lealonnie that if you are able to get brother to communicate his desire for you to be a part of his CG team, that would give you a say.

Good Luck.
Helpful Answer (0)
Report

From your profile:

my brother (77) is very ill he needs dialysis 3 times a week he has suffered 3 heart attacks he is curr in a nursing facility they are overmedicating him and he is very weak now he is on psychotic medication which he does not suffer from szhizprenia or bi polar. medication is seroquel and also gabapentin. i have asked for a review of meds and can get nowwhere he has poa who is my younger brother. who refuses to listen to me my concern is that my brother is going downhill so fast, he seems really sedated he also needs a potty chair he cannot walk without assistance and recently had a toe amputated, i m so worried he will dev bed shores since he has to now wear depends he can still go to the bathroom he just needs assistance

The 'nursing home' is not giving your brother any medication on their own; his doctor is prescribing these medications and the staff is doling them out, per the written orders.

You aren't getting anywhere asking for a medication review b/c you have no rights over his care; you are not his POA, so you can't make changes to his care. Your brother can refuse medication, but that's not a good idea based on your say so because you don't know his full medical history or why he's been prescribed these meds. He has SERIOUS HEALTH ISSUES going on, based on what you've written here, including diabetes which has caused an amputation, kidney disease requiring dialysis, and 3 heart attacks! Only a doctor is capable of deciding which medications he should be taking, not a layperson such as yourself.

Depends do not cause bedsores. Bedsores are caused from lying in bed in the same position for long periods of time w/o being moved. Since your brother is using a commode (potty chair), that means he IS moving around and not likely to get bed sores. Adult briefs are being used b/c your brother MAY not be able to get to the toilet/commode fast enough and an accident can occur. You yourself said he needs assistance getting to the bathroom, so that justifies the use of the adult Depends briefs.

Again, you don't know the reasoning behind why your brother has been put on these various medications by his doctor. Without knowing why, you can't say he 'should not' be taking them and telling him to say NO can be a dangerous thing for him to do. Your brother, his POA, should come into the nursing home to evaluate the situation and to speak to his doctor personally. Your brother's doctor is bound by HIPPA laws to only speak to his patient and to his POA if your brother gave him the right to speak to his doctor. Your brother can maybe grant his doctor the right to speak to YOU as well, if he's of sound mind, so you may want to look into how to go about accomplishing that.

Good luck.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter